Missouri, 2020

Flash Flood and Hail in Missouri, April 28, 2020

April 28, 2020 · NWS SGF · 25 events in 15 counties and zones

A large complex of strong to severe thunderstorms developed ahead of a cold front during the afternoon and evening as a dry line and cold front moved across the region and interacted with a very unstable air mass. The storms produced widespread straight-line wind damage from Columbus, Kansas to Springfield to Eminence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$883,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large complex of strong to severe thunderstorms developed ahead of a cold front during the afternoon and evening as a dry line and cold front moved across the region and interacted with a very unstable air mass. The storms produced widespread straight-line wind damage from Columbus, Kansas to Springfield to Eminence. Rainfall accumulations over an inch were widespread across the area, with localized amounts over one and a half inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 28, 1:27 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 28, 1:27 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
227 PM CDT Tue Apr 28 2020

.MESOSCALE DISCUSSION...
Issued at 125 PM CDT Tue Apr 28 2020

Confidence is increasing that we will see two distinct time
periods and areas for severe thunderstorm potential over the next
12 hours. The first area of concern will be east of the Highway
65 corridor this afternoon. Short term models are suggesting that
low-level moisture convergence will increase across this area over
the next few hours with convective inhibition becoming almost
nil. It is quite possible that the agitated cumulus field
currently spreading into that region from the northwest may be the
eventual source for deep convection. Several CAMs are initiating
scattered convection in the 2-4 PM time frame with this convection
then persisting into the early evening. Strong instability will
be present across the eastern Ozarks with MLCAPE values likely in
the 2500-3000 J/kg range. Deep layer shear will be right on the
cusp of supercell potential (in the 30-35 knot range). Thus, we
are expecting both multicell clusters and supercells with
convection that initiates. Several SARS matches are noted for
supercells with a few also there for significant hail. We will
continue to advertise the potential for hail up to the size of
golf balls. With low-level theta-e differentials in the 25-30 K
range, damaging wind gusts will also be a concern, especially with
any clusters or line segments. The ambient low-level shear does
look low across the eastern Ozarks this afternoon, thus tornado
potential looks low (but not zero).

Attention then also turns to an imminent line of storms that will
develop to our west and northwest along an advancing cold front.
Storm near this feature should begin to initiate in the 3-5 PM
time frame from the KC metro into eastern Kansas. These storms
will then grow upscale into a large squall line which will then
sweep southeast across the entire Ozarks region this evening. This
line should exit south-central Missouri by around midnight.We
may initially see supercells with an attendant large hail threat
as these storms initiate across eastern Kansas. With steep mid-
level lapse rates and stronger deep layer shear overspreading the
region, significant large hail (up to 2” or greater) will be
possible if supercells can manage to remain sustained for an hour
or two. Damaging wind will quickly become a big concern as we get
into the evening as cold pools conglomerate and this line begins
to accelerate southeast. Gusts in the 60-70 mph range still appear
quite possible, especially with larger bowing segments.

On the topic of bowing segments, 0-3 km bulk shear vectors will
favor mesovortex and spin-up tornado potential for portions of the
line which bow towards the east. This will especially be true
across southeastern Kansas and southern Missouri where 0-3 km bulk
shear magnitudes will be in the 30-35 knot range.While this line
will be moving at a good clip, rainfall rates will be very high.
Thus, isolated pockets of flash flooding cannot be ruled out as
some locations will likely pick up 1-1.5” of rainfall in fairly
short order.

&&

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Apr 28 2020

For the 18z TAFS...main aviation concerns in this forecast will be
with the potential of severe storms later in the afternoon and
evening. Starting to get a cumulus field developing at around 2500
feet, so we can expect some MVFR as the cumulus field expands
during the afternoon. As the front approaches by mid to late
afternoon, storms will quickly develop ahead of the front. Within
the storms, we are expecting IFR conditions to develop for a
couple of hours and then shift east with VFR conditions later
tonight. By mid to late morning on Wednesday, the northwest winds
will increase and become quite gusty with some gusts of 25 to 30
kts possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 12:48 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected to rapidly develop later this
  afternoon ahead of a cold front. Large hail to the size of golf
  balls, damaging wind gusts up to 70 mph and a few tornadoes will
  all be possible. Even larger hail will be possible over the
  southwest portion of Missouri into southeast Kansas. The storms
  will move east across the area from late this afternoon through
  the evening hours. Most of the thunderstorm activity will push
  east of the area by 12 to 1 AM.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for all
  of the Missouri Ozarks into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 28, 3:40 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020

MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Lincoln...                        Cole Camp...
Stover...                         Syracuse...
Palo Pinto...                     Florence...
Brandon...                        Crockerville...
Racket...                         Edmonson...
Mora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
      3851 9351 3851 9330 3854 9329 3854 9326
      3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379

Wise
Special weather statement, Apr 28, 4:42 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
542 PM CDT Tue Apr 28 2020

MOZ055-282330-
Benton MO-
542 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 630
PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Warsaw...
Knobby...                         Edwards...
Lakeview Heights...               Hastain...
Zora...                           Fristoe...
Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3819 9308 3819 9306 3807 9306 3807 9349
      3814 9351 3815 9350 3820 9350 3822 9352
      3830 9308
TIME...MOT...LOC 2242Z 261DEG 33KT 3814 9342

Wise
Local storm report, Apr 28, 4:44 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     2 E SHERWIN             37.18N 94.91W
04/28/2020  E70 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
April 28, 5:06 PM CST to 5:25 PM CST
Where
Jasper County, 1.3 mi WSW of Duquesne to 2.21 mi W of Sarcoxie
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.070, -94.490

Multiple reports were received of trees, power lines and poles down across the county from multiple sources. Winds of 60-75 mph were reported along the gust front of a line of severe thunderstorms. The ASOS at the Joplin Airport measured a 62 mph gust. Reports were received from the cities of Joplin, Jasper, Duquesne, Diamond, Carrytown and Sarcoxie. On I-49, at the Jasper exit, a Semi-Truck was overturned though no injuries were reported. Law enforcement also reported a possible funnel cloud west of Sarcoxie. No evidence of a tornado was found or reported.

Thunderstorm Wind, Newton

When
April 28, 5:17 PM CST
Where
Newton County, 1.79 mi WNW of Diamond to 2.3 mi E of Diamond Sheperd Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
37.010, -94.350

Several power poles were down and broken in the Diamond Area.

Hail, Newton

When
April 28, 5:18 PM CST
Where
Newton County, 1.49 mi SSE of Fredville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.900, -94.410

Gold ball sized hail was reported 3 miles east of town in a rural area.

Thunderstorm Wind, Newton

When
April 28, 5:26 PM CST
Where
Newton County, 1.1 mi E of Granby to 1.43 mi E of Granby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.920, -94.250

Several trees were damaged with large limbs blown down or tops blown out of trees.

Thunderstorm Wind, Dade

When
April 28, 5:42 PM CST
Where
Dade County, 2.82 mi S of Pennsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.290, -93.840

The fire department reported strong winds on Highway 39 at the Dade and Lawrence county line.

Thunderstorm Wind, Lawrence

When
April 28, 5:43 PM CST to 6:00 PM CST
Where
Lawrence County, 1.1 mi E of Friestatt to 2.31 mi ENE of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.020, -93.900

Several reports were received from multiple sources across the county. Winds were reported at 60 mph as a line of storms moved through the county. Reports were received from the cities of Miller, Aurora, Freistatt and Lawrenceburg. Multiple trees, large branches, power poles and lines were downed by the high winds. In the Miller fire district a downed line caused a grass small fire. Minor siding and shingle damage was reported to a few homes in Lawrenceburg. No injuries were reported.

Thunderstorm Wind, Greene

When
April 28, 5:59 PM CST to 6:20 PM CST
Where
Greene County, 2.3 mi WNW of Ash Grove to 0.94 mi SW of Cherry Vly Estates
Measured
56 kt (64 mph) measured gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
37.330, -93.620

Multiple reports were received from multiple sources of trees, power lines and poles down across the county. Winds of 60-65 mph were reported along the gust front of a line of severe thunderstorms. The ASOS at the Springfield-Branson National Airport measured a 64 mph gust. A barn in Ash Grove received minor damage. Reports were received from the cities of Ash Grove, Republic, Halltown, Bois D'Arc, Battlefield, Willard, Walnut Grove and Springfield.

Thunderstorm Wind, Stone

When
April 28, 6:11 PM CST
Where
Stone County, 1.49 mi SSW of Jamesville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.950, -93.380

Two large oak trees were blown down along Highway U.

Thunderstorm Wind, Barry

When
April 28, 6:15 PM CST
Where
Barry County, 1.28 mi SE of Shell Knob to 2.18 mi SE of Shell Knob
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.615, -93.616

Minor dock and boat damage was reported by Central Crossing Fire near Shell Knob.

Thunderstorm Wind, Christian

When
April 28, 6:17 PM CST
Where
Christian County, 0.88 mi NE of Ozark to 1.23 mi WSW of Mc Cracken
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.030, -93.210

Scattered trees were reported down across town.

Thunderstorm Wind, Webster

When
April 28, 6:29 PM CST to 6:31 PM CST
Where
Webster County, 1.1 mi E of Rogersville to 0.66 mi SW of Zenar
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
37.120, -93.050

Three out buildings were significantly damaged by straight line winds and several oak trees of a foot in diameter were downed.

Thunderstorm Wind, Christian

When
April 28, 6:30 PM CST
Where
Christian County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.000, -93.080

Several trees were reported down and minor damage occurred to several outbuildings.

Thunderstorm Wind, Christian

When
April 28, 6:38 PM CST
Where
Christian County, 1.49 mi SSW of Elkhead
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.000, -92.960

The walls of a house under construction were blown down. Building materials were blown around.

Thunderstorm Wind, Douglas

When
April 28, 6:45 PM CST to 7:05 PM CST
Where
Douglas County, 1.65 mi E of Dogwood to 1.38 mi S of Gentryville
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
37.030, -92.820

Multiple reports were received from several sources across the county. Numerous trees, power lines and poles were reported down with several reports of roads closed with fallen debris. Reports were received from or near the towns of Ava, Rome, Dogwood, Brown Branch, Mt. Zion and Gentryville. Multiple State Highways were impacted with fallen debris including 76, 14, 5, K and B along with several county roads. No structural damages or injuries were reported.

Thunderstorm Wind, Webster

When
April 28, 6:47 PM CST
Where
Webster County, 0.55 mi E of Seymour to 1.36 mi ESE of Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.150, -92.770

A large tree was downed onto a home causing minor damage.

Thunderstorm Wind, Taney

When
April 28, 6:48 PM CST
Where
Taney County, 0.91 mi WNW of Brownbranch to 0.89 mi NW of Brownbranch
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
36.805, -92.835

Trees and power lines were reported down across Highway 76 north of Brown Branch at Dalton Road.

Flash Flood, Pulaski

When
April 28, 6:52 PM CST
Where
Pulaski County, 0.87 mi S of Richland Muni Arpt to 0.93 mi SSE of Richland Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.858, -92.398

The Richland police department reported 8 inches of running water flowing over Jefferson Avenue.

Thunderstorm Wind, Wright

When
April 28, 7:07 PM CST
Where
Wright County, 2.82 mi SSW of Hartville to 4.41 mi S of Hartville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.210, -92.530

Multiple trees were reported down along Highway 5.

Thunderstorm Wind, Wright

When
April 28, 7:12 PM CST
Where
Wright County, 3.22 mi SSE of Owens to 1.76 mi SE of Owens
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -92.390

Multiple trees were reported down along Highway E.

Hail, Wright

When
April 28, 7:21 PM CST
Where
Wright County, 3.83 mi NNW of Mountain Grve Mem Ar
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.180, -92.350

Quarter sized hail was reported.

Thunderstorm Wind, Wright

When
April 28, 7:24 PM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.130, -92.260

Strong thunderstorm winds were reported in just north of town.

Thunderstorm Wind, Howell

When
April 28, 7:50 PM CST
Where
Howell County, 0.55 mi W of West Plains
Measured
62 kt (71 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.730, -91.860

A wind gust of 71 mph was recorded at the Howell County EOC.

Thunderstorm Wind, Howell

When
April 28, 8:07 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
37.000, -91.700

Winds downed a power pole.

Thunderstorm Wind, Shannon

When
April 28, 8:07 PM CST
Where
Shannon County, 1.3 mi ESE of Venice to 1.07 mi NNE of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.210, -91.400

Several trees were uprooted along Highway 19.

Thunderstorm Wind, Shannon

When
April 28, 8:12 PM CST
Where
Shannon County, 0.55 mi E of Eminence
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
37.150, -91.360

The Electric Co-op reported at least 3 powers poles were snapped near the base in Eminence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883689, 883490, 883419, 883491, 883566, 883702, 883712, 883492, 883493, 883604, 883522, 883605, 883615, 883707, 883526, 883545, 883418, 883588, 883590, 883420, 883567, 883568, 883561, 883596, 883598.